Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Charleston, SC

May 17, 2003Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 17, 2003, 3:51 PM EDT for Hampton County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 3:51 PM EDT (19:51 UTC)
Expired
May 17, 2003, 4:30 PM EDT
In force
39 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 23 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WUUS52 KCHS 171951
SVRCHS
SCC049-172030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
351 PM EDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 430 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS OVER SHIRLEY...OR ABOUT 18 MILES SOUTHWEST OF HAMPTON...
  MOVING NORTHEAST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SHIRLEY...
  SCOTIA...
  ESTILL AND LENA...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3267 8141 3264 8120 3274 8112 3281 8125

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:42 PM EDT, 9 minutes earlier.

Area forecast discussion, May 17, 3:42 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT FRI MAY 16 2003

.SHORT TERM...BACKDOOR CDFNT IS BEING MASKED THIS AFTN BY AN INCRG
ERLY FLOW BUT IS LIKELY LURKING SOMEWHERE AROUND THE SAVANNAH RIVER.
THE ATMOS IS PRIMED FOR SVR WX S OF THIS BNDRY WITH STRONG INSTAB
NOTED. A TORNADO WATCH IS IN EFFECT FOR ALL OF SE GA AND PARTS OF SE
SC UNTIL 8 PM. WL CONT MENTION OF LARGE HAIL AND DAMAGING WINDS IN
THE ZFP AS WELL AS THE FCST GRIDS TO CVR. ACTIVITY WL LIKELY CONT
WELL INTO THE EVNG BEFORE SLOWLY DIMINISHING. LOWS TNGT WL BE TRICKY
WITH THE FNT BISECTING THE CWFA. DEWPOINTS HAVE NOT REALLY FALLEN
THIS AFTN WITH THE LOW-LVL FLOW COMING IN OFF THE ATLC BUT MID 60
DEWPOINTS ARE NOT FAR OFF. WL GO WITH A RANGE FOR LOWS ACROSS THE
NRN ZONES WITH LOWS IN THE UPR 60S TO AROUND 70 S OF THE FNT.

.LONG TERM...BACKDOOR FNT STARTS TO LOOSE ITS IDENTITY BY SUN AS THE
ONSHORE GRADLY DEEPENS AND THE SHALLOW AIRMASS BEGINS TO MODIFY.
THINK THERE WILL BE ENOUGH OF AN ONSHORE FLOW TO KEEP TEMPS DOWN ESP
ACROSS SC WHERE THE COOLER AIR WL BE DEEPEST. SHORT WAVE RIDGE
BUILDS ACROSS OVR THE AREA ON SUN IN RESPONSE TO THE UPR LOW OUT W
SINKING FARTHER S...BUT BELIEVE ENOUGH INSTAB WL BE AVBL TO INTERACT
WITH PSBL WK RIPPLES ALOFT AND THE SEA BREEZE TO TRIGGER ADDITIONAL
CONVECTION...ESP IN SE GA. DIURNALLY AND SEA BREEZE DRIVEN TSTMS ARE
PSBL MON AND TUE WITH A BTR CHANCE FOR TSTMS HOLDING OFF UNTIL LTE
WED WITH AN APRCHG FNT. FNT TRIES TO PUSH OFFSHORE ERLY THU BUT
ENOUGH OF THE UPR TROF HANGS BACK TO KEEP LOWISH POPS IN THROUGH
FRI. SAT LOOKS DRY WITH NR NORMAL TEMPS.

.MARINE...SHALLOW COASTAL FLOODING A THREAT AGAIN TONIGHT...THIS
TIME WITH A GREATER ONSHORE COMPONENT TO THE WIND THAN LAST NIGHT.
ANY ADDITIONAL RAINFALL ALONG THE COASTAL PLAIN WILL ALSO ENHANCE
THE COASTAL FLOOD POTENTIAL. ADDITIONALLY...WILL GO WITH SMALL CRAFT
ADVISORY FOR MARGINAL SEAS TONIGHT AND INTO MONDAY AMZ350.
REMAINDER OF FORECAST SIMILAR TO PREVIOUS FORECAST...WITH WIND/WAVES
GENERALLY FOLLOWING GFS/WNAWAVE MODELS. ONLY EXCEPTION IS SUNDAY
NIGHT AND MONDAY WHERE THE OPERATIONAL GFS BRINGS A SHORTWAVE
EASTWARD THROUGH THE GEORGIA WATERS. THIS SOLUTION HAS BEEN
DISCARDED SINCE IT IS AN OUTLIER FROM THE GFS ENSEMBLE CONSENSUS AND
THE CMC/ECMWF/ETA. OTHERWISE FLOW VEERS TO SOUTHERLY AND
SOUTHWESTERLY BY MIDWEEK AS THE SURFACE ANTICYCLONE MOVES OFFSHORE.

CHS   67  79  66  80 /  40  40  30  40
SAV   68  81  67  83 /  60  40  30  40
CHL   70  77  70  77 /  40  40  30  40
NBC   68  80  67  82 /  50  40  30  40
RBW   66  78  65  80 /  50  40  30  40
MHP   67  83  66  83 /  60  40  30  40

.CHS...
GA...TORNADO WATCH UNTIL 8 PM AMZ354-Z087-088-099>101-114>119-137>139.
     SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS EVENING.
      AMZ354-GAZ117-119-139-141.
SC...TORNADO WATCH UNTIL 8 PM AMZ352-SCZ040-042-044-047-048-051.
     SMALL CRAFT ADVISORY AMZ350.
     SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS EVENING.
      AMZ330-350-352-SCZ047>051.

ST/ST. JEAN
Hazardous weather outlook, May 17, 12:30 PM EDT, 3 hours 21 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-171900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1230 PM EDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS
AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER OUTLOOK
ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT
CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, May 17, 10:26 AM EDT, 5 hours 25 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-172000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1026 AM EDT SAT MAY 17 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A FRONTAL BOUNDARY LOCATED OVER NORTHERN SOUTH CAROLINA THIS MORNING
WILL BEGIN TO SAG SOUTHWARD LATER THIS AFTERNOON.  A MOIST AND
UNSTABLE AIR MASS OVER GEORGIA AND SOUTHERN SOUTH CAROLINA TODAY
WILL ALLOW FOR SOME THUNDERSTORMS TO DEVELOP...PARTICULARLY ALONG
THE SEA BREEZE WHICH IS EXPECTED TO ADVANCE INLAND DURING THE
AFTERNOON.  THE INTERACTION OF THESE THUNDERSTORMS WITH THE
APPROACHING FRONT COULD ALLOW A FEW STORMS TO BECOME MORE
ORGANIZED...AND POSSIBLY PRODUCE LARGE HAIL AND DAMAGING WINDS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

ST. JEAN/NWS CHARLESTON SC
Special weather statement, May 17, 2:34 PM EDT, 1 hour 17 minutes before
SCZ042-043-048-049-171915-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
234 PM EDT SAT MAY 17 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...BEAUFORT COUNTY
AND COLLETON COUNTY THROUGH 315 PM EDT...

AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF WHITE HALL...OR ABOUT
10 MILES EAST OF YEMASSEE...MOVING NORTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GREEN POND...GARDENS
CORNER...BREWTON...WHITE HALL...BLAKE...RITTER AND YEMASSEE
THROUGH 315 PM EDT.

SMALL HAIL...VERY HEAVY RAINS AND CLOUD TO GROUND LIGHTNING STRIKES
CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT FOR HAMPTON AND BEAUFORT COUNTIES
UNTIL 8 PM. IN SITUATIONS SUCH AS THIS...WHERE STRONG THUNDERSTORMS
DEVELOP...TORNADOES CAN ALSO QUICKLY FORM...SOMETIMES WITHOUT MUCH
ADVANCE WARNING. REMAIN ON THE ALERT AND BE PREPARED TO MOVE INSIDE
A SAFE LOCATION IMMEDIATELY IF SEVERE THUNDERSTORMS OR TORNADOES
DEVELOP.

PM
Special weather statement, May 17, 3:02 PM EDT, 49 minutes before
GAZ100-116-171930-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT SAT MAY 17 2003

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY AND BRYAN COUNTY
THROUGH 330 PM EDT...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF LANIER...OR ABOUT 7
MILES EAST OF PEMBROKE...AND WAS STATIONARY. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LANIER...ELLABELL...OLNEY AND BLITCHTON THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND VERY HEAVY RAINS CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM. IN SITUATIONS SUCH AS
THIS...WHERE STRONG THUNDERSTORMS DEVELOP...TORNADOES CAN ALSO
QUICKLY FORM...SOMETIMES WITHOUT MUCH ADVANCE WARNING. REMAIN ON THE
ALERT AND BE PREPARED TO MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF
SEVERE THUNDERSTORMS OR TORNADOES DEVELOP.

PM
Local storm report, May 17, 3:13 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
313 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    5 SW WALTERBORO           SC   WIND DAMAGE
05/17/03   COLLETON                       TREES DOWN NEAR
                                          HENDERSONVILLE ON HIGHWAY
                                          17A.
Special weather statement, May 17, 3:39 PM EDT, 12 minutes before
SCZ040-042-172030-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT SAT MAY 17 2003

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY AND HAMPTON
COUNTY THROUGH 430 PM EDT...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SHIRLEY...OR ABOUT 19 MILES
SOUTHWEST OF HAMPTON...MOVING NORTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHIRLEY...ESTILL...
VALENTINE AND LURAY THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

A SEVERE THUNDERSTORM WARNING IS STILL IN EFFECT FOR HAMPTON COUNTY
UNTIL 4 PM. A TORNADO WATCH IS IN EFFECT FOR HAMPTON AND ALLENDALE
COUNTIES UNTIL 8 PM. BE PREPARED IN THE EVENT A TORNADO DEVELOPS
WITH LITTLE OR NO ADVANCE WARNING.

PM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:34 PM EDTSpecial Marine WarningCHS56 min
May 17, 3:17 PM EDTSevere Thunderstorm WarningCHSBeaufort, Hampton, Jasper43 min
May 17, 4:48 PM EDTFlash Flood WarningCHSHampton87 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.